BACKGROUND: Linear IgA bullous dermatosis (LABD) is an autoimmune blistering skin disorder characterized by linear IgA deposits along the dermoepidermal junction. Usually idiopathic, LABD can be drug-induced.
OBJECTIVE: To report the atypical characteristics of a case of trimethoprim-sulfamethoxazole-induced LABD presenting as toxic epidermal necrolysis (TEN).
METHODS: A 63-year-old woman treated with trimethoprim-sulfamethoxazole for Pneumocystis jirovecii infection developed a generalized maculopapular rash with herpetiform lesions, rosette-like lesions, and tense bullae with Nikolsky sign.
RESULTS: Anti-basement membrane zone antibodies were negative, but immunoblot revealed a 160 kDa band corresponding to subepidermal class IgA desmoglein 1. Skin biopsy specimens revealed a subepidermal bulla and direct immunofluorescence showed linear IgA deposition along the basement membrane zone. A diagnosis of toxic epidermal necrolysis was excluded and replaced by trimethoprim-sulfamethoxazole-induced LABD.
CONCLUSION: We report a case of trimethoprim-sulfamethoxazole-induced LABD with a 160 kDa IgA desmoglein 1 found by immunoblotting analysis, probably by epitope spreading.